Montana, 2013

High Wind in Montana, June 26 to 27, 2013

June 26 to 27, 2013 · NWS TFX · 2 events in 1 county or zone

High winds developed through the overnight hours over the Glacier Park areas above 6500 ft in elevation.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

High winds developed through the overnight hours over the Glacier Park areas above 6500 ft in elevation.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jun 25, 8:57 PM MST, 5 hours 3 minutes earlier.

Area forecast discussion, Jun 25, 8:57 PM MST, 5 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
957 PM MDT Tue Jun 25 2013

.UPDATE...

Occasional lightning strikes accompanied a band of showers/weak
thunderstorms that moved through central Montana this evening, but
instability has now weakened...thus no thunder expected overnight. A
few showers will affect parts of central and southwest Montana
through the overnight period. Although, the better chances for
showers will be over the higher terrain of southwest Montana,
especially after 06z/Wed. The NAM depicts a plume of high mid-
level relative humidity values moving into this region between 06z
and 12z/Wed which will likely coincide with the best chance for
scattered showers. Otherwise, expect quiet conditions overnight
with lows in the 50s and 40s for most areas. Uttech

&&

.AVIATION...
Updated 0354Z.
A weak upper level disturbance is keeping the airmass unsettled with
scattered showers. The airmass is quite dry and widespread low
clouds are not expected. Brisk west winds will continue Wednesday
and afternoon gusts should be expected across the region. VFR
conditions will prevail through the next 24 hours.

&&

.PREV DISCUSSION...
/ISSUED 528 PM MDT Tue Jun 25 2013/

Tonight through Thursday...Southwest flow aloft continues to bring
moisture and instability to the area. Convective activity is slow
to develop this afternoon but a large plume of moisture is now
moving into western Montana with scattered showers and
thunderstorms developing. RUC analysis continues to show
precipitation developing over the area this evening and
development will be aided by a jet streak moving across the area.
Have painted low pops across the county warning area until
midnight. Any thunderstorms that develop will likely be high based
with gusty winds being the main threat. Convective activity should
generally end by midnight. Heights begin to rise Wednesday though
isolated showers are possible in a swath across central Montana
Wednesday morning due to the proximity of the jet streak. Heights
continue to rise Wednesday afternoon through Thursday resulting
in dry and warmer conditions. The strong westerly flow aloft
Wednesday, combined with warmer temperatures, will allow the
atmosphere to effectively mix down and gusty winds will result
during the afternoon. Temperatures will be near seasonal averages
Wednesday but will warm through the remainder of the week. Emanuel

Thursday night through Tuesday...Medium range models remain in
good agreement for the first few days of the forecast period. An
upper level ridge over the western U.S. will strengthen over the
northern Rockies for much warmer temperatures for Friday and
Saturday. Model solutions diverge Saturday night as the GFS bring
shortwave energy and an upper level jet through the northern
Rockies for a slight chance of thunderstorms while the ECMWF keeps
a dry and stable airmass in place. The upper wave depicted in the
GFS will continue to affect central Montana through Sunday evening
but the models come back into agreement by Monday as the ridge
axis regresses into the Pacific northwest and puts Montana under a
north to northwest flow aloft with unsettled but continued warm
conditions into Tuesday. mpj

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  52  77  53  82 /  30  20  10   0
CTB  49  74  49  79 /  20  10  10   0
HLN  53  77  53  83 /  30  10  10   0
BZN  50  80  48  86 /  30  10  10   0
WEY  40  72  39  80 /  30  20  10   0
DLN  48  77  48  84 /  40  10  10   0
HVR  54  81  54  84 /  30  10  10   0
LWT  50  76  50  80 /  30  10  10   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

weather.gov/greatfalls
Hazardous weather outlook, Jun 25, 2:36 AM MST, 23 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
336 AM MDT TUE JUN 25 2013

MTZ008>015-044>055-261200-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
336 AM MDT TUE JUN 25 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER FOR TODAY AND
TONIGHT IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

EXPECT SUMMER LIKE TEMPERATURES TO DEVELOP OVER THE REGION
STARTING ON FRIDAY...AND THEN CONTINUE INTO AT LEAST THE FIRST
HALF OF NEXT WEEK. EVEN THOUGH AFTERNOON HIGH TEMPERATURES WILL
NOT BE EXCESSIVELY HOT...THE PROLONGED PERIOD OF ABOVE NORMAL
TEMPERATURES WILL BE THE WARMEST AIRMASS TO RESIDE OVER THE REGION
SINCE LAST SUMMER. THOSE WHO PLAN TO BE OUTDOORS THIS WEEKEND AND
INTO EARLY NEXT WEEK SHOULD BE PREPARED FOR THE WARMER
CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Event by event

2 high wind. Local standard time, as filed.

High Wind, North Rocky Mountain Front

When
June 26, 2:00 AM MST
Where
North Rocky Mountain Front forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet

High winds peaking at 58KT (67MPH) were reported 13 mi WSW of Saint Mary, MT at the Logan Pass visitor center.

High Wind, North Rocky Mountain Front

When
June 27, 1:00 AM MST
Where
North Rocky Mountain Front forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet

High winds measured at 50KT (58MPH) were reported 13 mi WSW of Saint Mary, MT at the Logan Pass visitor center.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2013Every state in 2013This day in weather historyWarnings in Montana, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 454457, 454458.